Langevin-Type Models II: Self-Targeting Candidates for MCMC Algorithms*
O. Stramer () and
R. L. Tweedie ()
Additional contact information
O. Stramer: University of Iowa
R. L. Tweedie: University of Minnesota
Methodology and Computing in Applied Probability, 1999, vol. 1, issue 3, 307-328
Abstract The Metropolis-Hastings algorithm for estimating a distribution π is based on choosing a candidate Markov chain and then accepting or rejecting moves of the candidate to produce a chain known to have π as the invariant measure. The traditional methods use candidates essentially unconnected to π. We show that the class of candidate distributions, developed in Part I (Stramer and Tweedie 1999), which “self-target” towards the high density areas of π, produce Metropolis-Hastings algorithms with convergence rates that appear to be considerably better than those known for the traditional candidate choices, such as random walk. We illustrate this behavior for examples with exponential and polynomial tails, and for a logistic regression model using a Gibbs sampling algorithm. The detailed results are given in one dimension but we indicate how they may extend successfully to higher dimensions.
Keywords: Hastings algorithms; Metropolis algorithms; Markov chain Monte Carlo; diffusions; Langevin models; discrete approximations; posterior distributions; irreducible Markov processes; geometric ergodicity; uniform ergodicity; Gibbs sampling (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1023/A:1010090512027 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:metcap:v:1:y:1999:i:3:d:10.1023_a:1010090512027
Ordering information: This journal article can be ordered from
Access Statistics for this article
Methodology and Computing in Applied Probability is currently edited by Joseph Glaz
More articles in Methodology and Computing in Applied Probability from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().